MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C1240-A
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils and a lantern delivery microcatheter (lantern).It was noted that the patient anatomy was tortuous.During the procedure, the physician successfully implanted six ruby coils in the target vessel using the lantern.While advancing the seventh ruby coil through the lantern, the physician experienced resistance and decided to retract the ruby coil.While retracting the ruby coil, it unintentionally detached inside the lantern.Therefore, the physician removed the lantern containing the detached ruby coil and then removed the ruby coil.The procedure was completed using three additional ruby coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The stretch resistance wire (sr wire) was fractured and the embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned ruby coil confirmed a detached embolization coil and revealed that the sr wire was fractured.If the ruby coil is forcefully retracted against resistance, damage such as a fractured sr wire may occur.The lantern identified in the complaint was not returned for evaluation, and therefore, the root cause of resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9891595
Report Number3005168196-2020-00455
Device Sequence Number2421079
Product Code HCG
UDI-Device Identifier00814548013237
UDI-Public00814548013237
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/04/2026
Device Model NumberRBY4C1240-A
Device Catalogue NumberRBY4C1240
Device Lot NumberF85719
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer06/24/2020
Initial Report FDA Received Date03/27/2020
Supplement Report FDA Received Date06/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Patient Weight80
Date Report Sent to FDA01/01/2005